Side effects of heparin

Increased bleeding tendency

Heparin is usually well tolerated, but has many side effects, just like many other drugs. Low molecular weight heparin usually has fewer side effects than unfractionated heparin. In general, it should be noted that the use of the active ingredient can lead to excessive bleeding tendency. For this reason care must be taken during the treatment that the patients are as exposed as possible to any risk of injury. Especially children and older people should therefore be treated only to a limited extent with heparin.

An increased tendency to bleed is observed especially when heparin is injected. Symptoms such as nose bleeding, skin bleeding and mucosal bleeding then occur increasingly. The severity of these bleeding depends primarily on the dose administered.

But even with an external application of very high doses of the drug, an increased tendency to bleed may occur. In addition, it can come in rare cases to allergic skin reactions. In addition to redness of the skin, the affected areas may itch and burn.

Rare side effects of heparin

If heparin is administered by syringe, redness, hardening and minor bruising may also occur at the injection site. In addition, the blood and liver values ​​may change. In rare cases, side effects such as hives, nausea, dyspnoea, hair loss and a drop in blood pressure or platelet count (heparin-induced thrombocytopenia) have also been reported. Only very rarely have side effects such as blood vessel cramps, osteoporosis or an allergic shock occurred.

Heparin-induced thrombocytopenia (HIT)

In heparin-induced thrombocytopenia, the administration of heparin leads to a decrease in the platelet count. In general, two different types of HIT are distinguished:

Heparin-induced thrombocytopenia (type I): During the first days of treatment there is a slight decrease in the platelet count, which, however, regresses spontaneously. A treatment is therefore usually not necessary.

Heparin-induced thrombocytopenia (type II): The occurrence of heparin-induced type II thrombocytopenia is related to the duration of heparin administration, in most cases it does not occur until about the fifth day of administration. The administration of the active ingredient triggers an antibody reaction: This ensures that blood clotting is not inhibited, but rather activated. This can lead to blood clots that can trigger a stroke or pulmonary embolism in the worst case.

In this type of heparin-induced thrombocytopenia, the number of platelets in extreme cases may decrease by up to 50 percent. If it is suspected that such a disease is present, the administration of the drug must be stopped immediately. In order to be able to treat the underlying disease further, another anticoagulant should be taken.

Low molecular weight and unfractionated heparin

Generally, a distinction is made between low molecular weight heparin (LMWH) and unfractionated heparin (UFH). The two substances differ in their chain length: heparins with a chain length of 5 to 17 monosaccharides are called low molecular weight, heparins with a chain length from 18 monosaccharides as unfractionated heparin.

Unfractionated heparin exerts its action in the body faster than low molecular weight heparin because it inactivates various coagulation factors. However, in unfractionated heparin therapy, coagulation levels in the blood must be monitored regularly by a physician.

The effectiveness of the therapy can be determined by means of a PTT test, which measures the partial thromboplastin time. The result indicates whether too much (increased risk of bleeding), too little (increased risk of thrombosis) or just the right dose of the drug is administered.

Share with friends

Leave your comment